Alert archive / Illinois / Extreme Cold Warnings in 2026

Extreme Cold Warning 1, NWS Lincoln, IL

January 22, 20268 counties in Illinois

NWS Lincoln, IL issued this extreme cold warning at Jan 22, 2026, 2:19 AM CST for 8 counties in Illinois. It took effect at Jan 23, 2026, 3:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 2026, 2:19 AM CST (08:19 UTC)
In effect from
Jan 23, 2026, 3:00 AM CST
Expired
Jan 23, 2026, 12:00 PM CST
In force
9 hr
Issued by
NWS Lincoln, IL

Counties Fulton County, IL, Knox County, IL, Marshall County, IL, McLean County, IL, Peoria County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 72 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this extreme cold warning went out at Jan 21, 2:46 PM CST, 11 hours 33 minutes earlier. Its key messages:

  • A disturbance this evening may bring a few flurries, but accumulations are unlikely, only around 20-30 percent along/north of I-74. Gusty winds to around 45 mph will accompany this feature.
  • An arctic air mass will bring a return of bitterly cold temperatures Thursday night through the weekend. Wind chill values as cold as 10 to 30 below zero are expected Friday Morning north of I-70, and Saturday morning should see 10 to 20 below zero wind chills throughout central and southeast IL. An Extreme Cold Watch is in effect from Havana to Bloomington northward Friday morning.
  • A major winter storm system will pass through the southern states Friday through the weekend, and will likely spread snow into most of central and southeast IL. Areas from around I-70 southward could see heavy snow, and a Winter Storm Watch is in effect Saturday morning through Sunday morning.
Area forecast discussion, Jan 21, 2:46 PM CST, 11 hours 33 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
246 PM CST Wed Jan 21 2026

.KEY MESSAGES...

- A disturbance this evening may bring a few flurries, but
  accumulations are unlikely, only around 20-30 percent
  along/north of I-74. Gusty winds to around 45 mph will
  accompany this feature.

- An arctic air mass will bring a return of bitterly cold
  temperatures Thursday night through the weekend. Wind chill
  values as cold as 10 to 30 below zero are expected Friday
  Morning north of I-70, and Saturday morning should see 10 to 20
  below zero wind chills throughout central and southeast IL. An
  Extreme Cold Watch is in effect from Havana to Bloomington
  northward Friday morning.

- A major winter storm system will pass through the southern
  states Friday through the weekend, and will likely spread snow
  into most of central and southeast IL. Areas from around I-70
  southward could see heavy snow, and a Winter Storm Watch is in
  effect Saturday morning through Sunday morning.

&&

.DISCUSSION...
Issued at 246 PM CST Wed Jan 21 2026

A clipper-type weather system will traverse northern IL this
evening, with some flurries or a light dusting of snow possible.
Wind gusts up to 50 mph are noted in NW IA this afternoon,
however HRRR model depicts these values subtly decreasing as they
approach IL with the peak gusts just north of central IL.

The next major feature in the forecast is an arctic cold front
surging through central IL starting Thursday afternoon in the NW
and reaching southeast IL around Midnight. Brisk northerly winds
15-20 mph and temperatures plummeting below zero north of I-72
will amount to wind chills of around 25 below zero around Peoria
to 5 to 10 below zero south of I-70 by Friday morning. An Extreme
Cold Watch remains in effect from around Havana to Bloomington
northward Friday morning.

The arctic air mass will remain over the area into next week
before high pressure migrates into the southeast US initiating a
southerly flow in the region. Expect highs in the single digits
and teens until Tuesday, coldest on Friday, and lows primarily
single digits to below zero. Wind chills look to dip below zero
daily, with 10 to 20 below zero possible, especially Saturday and
Monday.

Finally, a major winter storm over the southern states Friday
through the weekend will impact parts of central and especially
southeast IL as well. Gulf moisture overrunning the arctic front
should spread snow into the area Saturday, with models continuing
a northward shift of this feature over the last few runs. Have
issued a Winter Storm Watch for areas south of I-70 where it
currently looks like 4 to 6 inches of accumulation are possible
Saturday into Sunday, along with the continued bitter cold
temperatures. Areas to the north appear likely to see less snow,
however few inches are certainly possible throughout central IL,
with ensembles depicting a 20 percent chance for 3 inches as from
north as Galesburg.

37

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1128 AM CST Wed Jan 21 2026

Primarily VFR conditions are expected through the upcoming 24
hours, however a weak disturbance passing by mainly to the north
could bring a brief snow shower this evening to KPIA and KBMI, and
have included PROB30 for 5SM vsby in -SN between 00Z and 03Z. WNW
winds 40-45 kts at 2000 ft AGL could provide a brief period of
wind substantial wind shear this evening, mainly for KDEC and
KCMI, but have not included in TAFs yet due to the brief/marginal
character. Winds W 12-18 kts with gusts 20-25 kts this afternoon,
decreasing slightly and shifting SW late this afternoon into
evening, then increasing and becoming WNW behind the evening
disturbance, with gusts 25-35 kts overnight. Winds decreasing
again late in the night.

37

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Extreme Cold Watch from late Thursday night through Friday
morning for ILZ027>031-036>038.

Winter Storm Watch from Saturday morning through Sunday morning
for ILZ066>068-071>073.

&&
Hazardous weather outlook, Jan 21, 2:55 PM CST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
255 PM CST Wed Jan 21 2026

ILZ027>031-036>038-040>051-053-222100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Macon-
255 PM CST Wed Jan 21 2026

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Gusty west winds, 30-45 mph, this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Extreme cold weather returns Friday morning with wind chill values 15
to 30 degrees below zero (coldest north of I-74). Slightly less cold
weather will persist through Tuesday.

There is a 30-50% chance of exceeding 2 inches of snow Saturday
afternoon into Sunday. This could result in slippery roadways. The
exact track of this system remains uncertain at this stage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ052-054>057-061>063-066>068-071>073-222100-
Christian-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
255 PM CST Wed Jan 21 2026

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Gusty west winds, 25-35 mph, this evening

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Extreme cold weather returns Friday morning with wind chill values 20
degrees below zero or colder. Slightly less cold weather will persist
through Tuesday.

For Saturday afternoon into Sunday, there is an 80% chance of
exceeding 2 inches of snow, and a 50-60% chance of exceeding 4
inches of snow. This could result in hazardous travel conditions.
The exact track of this system remains uncertain at this stage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Erwin

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 2:19 AM CSTCold Weather AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more58 hr

Nearby

Extreme Cold Warnings in Illinois, 2026Every extreme cold warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.